Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 263, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 23, 2001, 10:20 AM MDT for Yuma County, Colorado. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 2001, 10:20 AM MDT (16:20 UTC)
- Expired
- Aug 23, 2001, 11:15 AM MDT
- In force
- 55 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Yuma County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 10:22 AM MDT | Hail 1 | Idalia, CO | |
| Aug 23, 10:53 AM MDT | Hail 1 | Idalia, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 4.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 488 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
964 WUUS53 KGLD 231620 SVRGLD COC125-231715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1020 AM MDT THU AUG 23 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 1115 AM MDT * AT 1020 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER IDALIA...OR ABOUT 27 MILES NORTH OF BURLINGTON...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HALE AT 1025 AM MDT VERNON AT 1045 AM MDT BEECHER ISLAND AT 1100 AM MDT OTHER LOCATIONS IN THIS WARNING INCLUDE...WRAY...WAUNETA...LAIRD AND ALVIN. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. $$ LAT...LON 3960 10252 3962 10207 4040 10208 4038 10231 SKIPPER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:29 AM MDT, 7 hours 51 minutes earlier.
Area forecast discussion, Aug 23, 2:29 AM MDT, 7 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 229 AM MDT THU AUG 23 2001 CONCERN IS WITH PCPN CHANCES TODAY FOR THE CWA. ATTM UPR LVL LOW PRESSURE OVER CENTRAL COLORADO WAS SPINNING A COUPLE OF S/W ACROSS THE FA THAT WAS PRODUCING TSRA OVERNIGHT. THE LOW WILL INCH ITS WAY INTO THE CWA BY MIDDAY. ALL MODELS WERE TOO WARM ALOFT AND THE MID LVL HGHTS TOO HIGH. THE ETA WAS THE BETTER AND WILL LEAN TOWARD THIS SOLN. WITH THIS IN MIND I WILL GO HIER THAN MOS POPS TODAY. MID/UPR LVL CLOUDINESS WILL KEEP AFTN HIGHS LOWER THAN THE PREVIOUS DAY. THE CWA CAPES RISE INTO THE THOUSANDS BUT THE LOWEST LIS WERE OVER SOUTHWEST KANSAS WHERE THE STRONGEST CONVECTIVE ACTIVITY WILL LIKELY OCCUR. THE LOW DRIFTS INTO SCENTRAL NEBRASKA TONITE AND THE FA SHUD SEE SOME DECREASE IN CONVECTIVE ACTIVITY. LINGERING CLOUDINESS OVER THE EASTERN FA FRIDAY MORNING SHUD GIVE WAY TO SOME SUNSHINE FOR ALL THE CWA BY AFTN AND TMPS SHUD BE SLIGHTLY WARMER. THE CLOSE PROXIMITY OF THE LOW MAY COMBINE WITH DAYTIME HEATING TO PRODUCE A FEW AFTN TSRA. A COOL FRONT DROPS INTO THE CENTRAL PLAINS SATURDAY AND TSRA AGAIN ARE A POSSIBILITY. ALONG WITH THE TSRA SOME COOLR AIR SHUD FILTER ITS WAY INTO THE EASTERN FA. STRONG MID LVL HIGH PRESSURE BUILDS OVER THE DESERT SOUTHWEST WITH DISTURBANCES RIDING OVER THE TOP AND INTO THE CENTRAL PLAINS. A STRONGER DISTURBANCE WILL MOVE INTO THE CWA SUNDAY. WITH INCREASING MID LVL MOISTURE TSRA CHANCES SHUD INCREASE. THE HIGH EDGES TOWARD THE FA AND WITH HGHTS INCREASING SO SHUD AFTN TMPS. EXTENDED...BY SUNDAY THE ECMWF AND MRF BEGIN TO DISAGREE A BIT. THE MRF BEGINS TO FLATTEN THE PATTERN OUT CREATING AN ALMOST ZONAL LOOK TO THE FLOW BY WEDNESDAY. THE ECMWF KEEPS THINGS MORE AMPLIFIED. BY WEDNESDAY THE ECMWF HAS A TROUGH IN THE EAST AND RIDGE CENTERED OVER THE ROCKIES. THE ECMWF WANTS TO PRODUCE A BLOCKING TYPE OF PATTERN OVER THE ATLANTIC BY DAY 7...WHERE AS THE MRF CREATES A MORE OPEN ENVIRONMENT. BOTH MODELS HINT AT BRINGING AT LEAST ONE COLD FRONT TO IF NOT THROUGH THE CWA BY TUESDAY. I PREFER THE ECMWF. A COLD FRONT MONDAY NIGHT INTO TUESDAY COULD BRING THE CWA A CHANCE FOR TSRA SO CURRENT FORECAST LOOKS OKAY TO ME. GUIDANCE HAS NOT CHANGED MUCH SINCE YESTERDAY...AND NEITHER WILL I. .GLD...NONE. VP/ALD
In the hours before
Special weather statement, Aug 23, 10:08 AM MDT, 12 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-240600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1008 AM MDT THU AUG 23 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON THROUGH EARLY TONIGHT. AN INTENSE UPPER LEVEL DISTURBANCE WILL TRACK EAST ACROSS FAR EASTERN COLORADO INTO NORTHWEST KANSAS EARLY TONIGHT. STRONG DAYTIME HEATING AND AMPLE LOW LEVEL MOISTURE WILL CREATE VERY UNSTABLE ATMOSPHERIC CONDITIONS THIS AFTERNOON AND EVENING. A WEAK SURFACE BOUNDARY OVER NORTHWEST KANSAS WILL ALSO ADD TO THE INSTABILITY. EXPECT SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ACROSS NORTHWEST KANSAS...SOUTHWEST NEBRASKA...AND EASTERN COLORADO THIS AFTERNOON THROUGH EARLY TONIGHT. SKIPPER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 11:15 AM MDT | Severe Thunderstorm Warning | GLD | Yuma | 45 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.